Xarelto

Hi,

I do suffer from another condition, coronary artery spasms which generally occurs once a week , the bad attacks that is, on any other given day if I have them GTN keeps it in check, I just get that 1 bad attack a week that sends me into our emergency department, if under high emotional stress it can trigger the spasms off and have me in the emergency department up to 3 times week as the GTN loses it's effectiveness and I have built up a tolerance to it. Sorry going a bit off track.

I was diagnosed 5 weeks ago with several blood clots in each lung that had travelled up from my left leg ( calf muscle area ) I believe they call it P E pulmonary embolism. I was put onto Xarelto 15 mg twice daily for three weeks then onto 20mg once daily. Since I started taking the Xarelto 1 - 2 hours after taking it I would get chest pain, that's everyday , I have made mention of this to my GP , emergency doctors and cardiologist consultants when I have had to go to emergency they all say "no it's not a side effect of Xarelto and that this drug has minimal side effects and is well tolerated by everyone." I got hold of a consumer information sheet from the pharmacist and it states that a serious side effect of Xarelto is chest pain or breathlessness ? I also rang Bayer themselves ( the company that manafactures the drug ) they say it is a side effect but is uncommon.

I was taking Xarelto of a morning and chest pain would arrive as I said 1 - 2 hours later so I checked with pharmacist for when is the best time to take Xarelto, I was informed that it doesn't matter morning or night, I swapped to taking it of an evening and so now I get the chest pain 1 - 2 hours after taking it in the evening now, daytime chest pain has stopped since stopping taking it of a morning. I think this is a fair and reasonable way of seeing if it was actually the medication causing the chest pain 1- 2 hours after, doctors still say " No it's not the medication " I honestly think it is, I am sensitive to a lot of medications.

Sorry for the long read but I felt I needed to explain my circumstances first.

Does anyone else get chest pain after taking Xarelto ?

Thanks :)

7 Replies

oldestnewest
  • Hi

    I take xarelto 20mg and have been taking it for 4months since being diagnosed with AF

    This may be a long shot as I'm no medical expert but I found on the one occasion I took it when out without food as I had forgotten to take it with my dinner I had pain an hour or so after but went off after about half an hour .Are you taking it in the middle of a meal as I was advised ?

  • Yes taking exactly as directed. It's as if it sets my prinzmetal angina off but I can't see how, all I know is I am getting the chest pain everyday now, I have been advised not to stop it because of the clots, I had no plans on stopping but if I have to endure chest pain everyday on top of my coronary artery spasms on other occasions I think I might have to and take my chances I think, I can't rely on endone every day.

    I shouldn't say it but I like to have a bit of fun, I have to die of something sometime or rather deciding how I want to go, heart attack or blood clot complications, I think heart attack would be quicker :) what do you think.

  • Now hiratio you are making me wonder. I keep having strange chest aches which I have been told are not caused by my heart but have had no other suggestion offered other than possibly muscular. I have been taking xarelto for three years now and had these aches off and on, more on than off recently for most of this time.

    Think I will ask my GP or EP for their thoughts on this. Hope you get sorted, I will be interested in what you find. Be well.

  • Hi and Thanks for the reply. All the doctors I have spoken to have said " No it's not the Xarelto " but I'm 99 % sure it is. I've swapped morning dose to evening and as I have said the chest pain comes on 1 - 2 hours after taking it, so, to me that suggest it's highly possible it is the new medication causing it ?

    I'd be very interested in what your GP and others say if you could ?

  • Problem solved, It was the Xarelto causing chest pain or setting off the angina. My GP swapped me over to Pradaxa and no more chest pain after 1-2 hours of taking it.

    Emergency Doctors especially cardiology consultants should listen to their patients and take their side effects seriously instead of fobbing them off and saying "no it's not a side effect of the medication" they still say it when you show them the consumer product information sheet where it states "go to you nearest emergency department if you experience any of the serious side effects", "chest pain" "breathlesness"

    Touch wood * No problems on the Pradaxa as of yet, definately no chest pain from this medication 1- 2 hours after taking it

  • HI Hiratio. You do not state who prescribed the Xarelto/Rivaroxaban. I have been taking 20mg of Xarelto for 2 1/2 months but I do not have the symptoms you mention.

    I am in the process of trying to get switched to Eliquis/ Apixaban because after reading about both, Eliquis may be the route to go for me. (It is taken twice a day as opposed to Xeralto once a day).

    These are the statistics I discovered. In the U.S., Xeralto was approved on Nov. 4, 2011 whereas Eliquis on Dec. 28, 2012, about a year later. Yet as of April 2017, 81,217 people reported side effect complaints when taking Xeralto, but for Eliquis the figure was 15,923. Even if you adjust for the later year Eliquis came on the market, the complaint figure for Xeralto is much, much higher.

    Now if you turn to the ESC 2016 guidelines, section 9.2 both Xeralto and Eliquis are compared to Warfarin. Both came in at 21% reduction in stroke and systemic embolism. Eliquis had a 31% reduction in major bleeding and an 11% reduction in all-cause mortality whereas Xeralto did not reduce major bleeding or the rate of mortality. Xeralto had an increase in gastrointestinal bleeding events compared to warafin. Both had about the same reduction in haemorrhagic stroke and intracranial haemorrhage, though the percentage reduction was not stated.

    So, if you are having these side effects on Xeralto, you might want to ask about Eliquis as it is also an anti-coagulant.

  • Hi cuore ,

    I was put on it the day after they found the clots in the lungs, emergency department gave me a clexane injection , they told me that would help until a general medicine doctor takes over from them ( emergency department )

    I did get other side effects, most have resolved now, indigestion, dizziness. I still feel really tired and fatigued but that could be due to the endone as well as I take one or 2 to relieve the chest pain after taking the 20 mg Xeralto. I have been on this medication now going into 5th week and I don't seem to bleed easy as I was told, I do have a big red mark on my right shin and tender to touch, the doctor seems to think I bumped it but I didn't, there's been no improvement in that for a week, it gets or feels like it's burning and sometimes a tight feeling as though it's swelling but there doesn't seem to be any swelling. I was told bruising more easily is part and parcel with Xarelto, I kind of guessed that from people I know that are on warafin.

    The last discussion I had with the doctor was that once again they said it wasn't a Xarelto side effect, the chest pain, but even if I was to go other alternatives they said side effects if I get them are the same, can't work these doctors out. So far I have found that Xarelto can actually cause chest pain or angina pectoris, although I don't know if that will even convince the doctors if I print it off and show them.

You may also like...